Skip to main content
eScholarship
Open Access Publications from the University of California

Palmar and flagellate hyperpigmentation following low dose intralesional injection of bleomycin for cystic hygroma

  • Author(s): Manoj, Jayasree
  • Kaliyadan, Feroze
  • Dharmaratnam, AD
  • et al.
Main Content

Palmar and flagellate hyperpigmentation following low dose intralesional injection of bleomycin for cystic hygroma
Jayasree Manoj, Feroze Kaliyadan, Dharmaratnam AD
Dermatology Online Journal 14 (8): 19

Department of Dermatology, Amrita Institute of Medical Sciences, Kochi, Kerala, India. Jayasreemanoj@aims.amrita.edu

Abstract

A 1½-year-old boy developed hyperpigmentation of the palms and feet along with flagellate pigmentation over the trunk following intralesional injection of bleomycin for cystic hygroma. We present this case to highlight the possibility of cutaneous pigmentation being induced by bleomycin in low doses through non-intravenous administration.



Introduction

A 1½-year-old boy was referred to us with a history of hyper-pigmented skin lesions over multiple sites of the body. He had a prior diagnosis of cystic hygroma and a month before presentation had been treated for this condition with a single dose of 4U of Bleomycin intralesionally. According to the parents, a few hours following the treatment, the boy complained about generalized pruritus. Subsequently, he developed linear hyper-pigmented streaks the following day. After about 1 week his parents noticed asymptomatic hyperpigmentation over the palms and soles. There was no associated history of urticarial wheals, erythematous cutaneous eruption, or mucosal lesions. There was no history of fever, myalgia, or arthralgia associated with the skin lesions. There was no history of intake of any other medications. The boy was otherwise well, with no other significant co-morbidities.


Figure 1
Figure 1. Close up of flagellate pigmentation over back

On presentation to our department, significant cutaneous findings noted were multiple flagellate hyper-pigmented macules on the abdomen, back and gluteal region (Fig. 1) as well as hyper-pigmented macules over the palms and feet (Figs. 2 & 3). There were no other significant skin or mucosal lesions. Vitals and general physical examination were otherwise within normal limits. A diagnosis of bleomycin-induced pigmentation was made and the parents were reassured regarding the same; topical treatment with emollients was given. No further bleomycin was administered and the truncal lesions subsided rapidly; the palmar hyperpigmentation showed a much slower regression.


Figure 2Figure 3
Figure 2. Hyperpigmentation over palms
Figure 3. Hyperpigmentation over the dorsum of feet

Discussion

Flagellate hyper-pigmentation is the classical type of pigmentation associated with systemic bleomycin, but pigmentation of palmar creases and pressure areas has also been described [1]. Bleomycin-induced pigmentation is typically associated with intravenous administration of cumulative doses of more than 100 units of bleomycin [1, 2, 3]. Non-intravenous bleomycin administration causing flagellate pigmentation has been reported in 2 cases previously: a case of plantar warts treated with 14 units of intralesional bleomycin [4] and a case of mesothelioma treated with intrapleural administration of 30 units of bleomycin [5]. To the best of our knowledge, the lowest reported dose to cause bleomycin-induced pigmentation, prior to our report, is in the above-mentioned case of plantar warts reported by Abess et al. In that patient, 14 units were administered [4]. Therefore, our case highlights the lowest reported dose of bleomycin producing flagellate pigmentation and pigmentation of palmar creases. This is also, to the best of our knowledge, the first report of bleomycin-associated pigmentation in the context of intralesional treatment for cystic hygroma.

The exact etiopathogenesis of pigmentation induced by bleomycin is not known. Various suggestions have included: 1) leakage of drug secondary to rubbing or scratching, 2) induction of increase in size and activity of melanocytes and melanosomes, and 3) altered pigment maturation leading to enhanced distribution of pigment to horny layers. An atypical fixed drug eruption-like reaction, secondary to bleomycin accumulation under the skin has also been suggested [2, 5, 4, 6, 7]. No specific treatment is required with most cases showing subsidence of pigmentation following cessation of therapy [4]. The induction of pigmentary changes at a low dose of 4 units in our case suggests the possibility that the reaction may be idiosyncratic and not necessarily dose-related. However, our patient is a small child and this may be an important factor. This case is presented to highlight the possibility of cutaneous pigmentation being induced by bleomycin in low doses and through non-intravenous administration.

References

1. Susser WS, Whitaker-Worth DL, Grant-Kels JM. Mucocutaneous reactions to chemotherapy.J Am Acad Dermatol. 1999; 40:367-398. PubMed

2. Cortina P, Garrido JA, Tomas JF, Unamuno P, Armijo M. Flagellate erythema from bleomycin with histopathological findings suggestive of inflammatory oncotaxis. Dermatologica. 1990;180:106-109. PubMed

3. Kumar R, Pai V. Bleomycin induced flagellate pigmentation. Indian Pediatr. 2006;43:74-5. PubMed

4. Abess A, Keel DM, Graham BS. Flagellate hyperpigmentation following intralesional bleomycin treatment of verruca plantaris. Arch Dermatol. 2003 ;139:337-9. PubMed

5. Fernandez-Obregon AC, Hogan KP, Bibro MK. Flagellate pigmentation from intrapleural bleomycin. J Am Acad Dermatol. 1985;13:464-468. PubMed

6. Cohen IS, Mosher MB, O'Keefe EJ, Klaus SN, De Conti RC. Cutaneous toxicity of bleomycin therapy. Arch Dermatol. 1973;107:553-555. PubMed

7. Lindae ML, Hu CH, Nickoloff BJ. Pruritic erythematous linear plaques on the neck and back. Arch Dermatol. 1987; 123:393-398. PubMed

© 2008 Dermatology Online Journal